Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Austin/San Antonio, TX

October 8, 2018Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 8, 2018, 6:21 PM CDT for Val Verde County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Oct 8, 2018, 7:15 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 137 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS54 KEWX 082321
SVREWX
TXC465-090015-
/O.NEW.KEWX.SV.W.0079.181008T2321Z-181009T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
621 PM CDT MON OCT 8 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 715 PM CDT

* At 621 PM CDT, a severe thunderstorm was located near Langtry,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Langtry, Shumla and Osman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3019 10152 2987 10113 2975 10145 2979 10146
      2976 10154 2981 10154 2980 10157 2977 10158
      2978 10161 2976 10164 2978 10172
TIME...MOT...LOC 2321Z 215DEG 21KT 2979 10160 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
727 
WWUS54 KEWX 082345
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
645 PM CDT MON OCT 8 2018

TXC465-090015-
/O.CON.KEWX.SV.W.0079.000000T0000Z-181009T0015Z/
Val Verde TX-
645 PM CDT MON OCT 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 645 PM CDT, a severe thunderstorm was located near Langtry, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Langtry, Shumla and Osman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3019 10152 2987 10113 2975 10145 2979 10146
      2976 10154 2981 10154 2980 10157 2977 10158
      2978 10161 2976 10164 2978 10172
TIME...MOT...LOC 2345Z 232DEG 14KT 2983 10151 

HAIL...1.00IN
WIND...60MPH
 
$$

MO
966 
WWUS54 KEWX 090010
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
710 PM CDT MON OCT 8 2018

TXC465-090020-
/O.EXP.KEWX.SV.W.0079.000000T0000Z-181009T0015Z/
Val Verde TX-
710 PM CDT MON OCT 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 3019 10152 2987 10113 2975 10145 2979 10146
      2976 10154 2981 10154 2980 10157 2977 10158
      2978 10161 2976 10164 2978 10172
TIME...MOT...LOC 0010Z 215DEG 21KT 2994 10142 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:37 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 8, 3:37 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
337 PM CDT Mon Oct 8 2018

.SHORT TERM (Tonight through Tuesday Night)...
After a round of heavy rainfall across Edwards, Real, and northern
Uvalde County, the bulk of the activity has shifted to the east.
Rainfall at the present hour is mainly confined to points along and
east of a Gillespie to Frio County line. This rain so far has been
manageable over the past few hours with only one Flood Advisory
needed earlier in Hays, Williamson, and Travis county. Rainfall last
night reached up to 7 to 8 inches with 6.59 inches observed in Real
County 7.3 miles northeast of Camp Wood. This lead to moderate
flooding on the Frio Rio and portions of the Nueces River. To the
north of our CWA, up to 10 inches fell near Junction and lead to
Major flooding on the Llano River at Junction. This flood wave is
expected to reach Llano late tonight with Major Flooding forecast.

Unfortunately, the upper air pattern has remained very similar with a
large longwave trough remaining to the west of the region. For late
this afternoon, some scattered storms could develop closer to the Rio
Grande where the atmosphere has been able to destabilize with
temperatures warming into the lower 80s. This activity could produce
locally heavy rainfall as it tracks to the east-northeast. Most high-
res model members then show another round of more widespread convection
developing to the northwest and west of our area late this evening
then tracking it east through the overnight hours into tomorrow.
There are some discrepancies in the guidance with regards to how far
south the southern edge makes it. The latest run of the HRRR shows
the southern edge tracking over northern Val Verde and northern
Edwards County by 12z. However, the TTU-WRF/ARW/NMM models are a bit
farther south. In addition, the ECMWF is showing a swath of 0.75"+
QPF extending as far south as Zavala County. This is what is going on
in the model simulation world, but actually looking at observed
water vapor satellite imagery shows us that there is a decent area of
lift currently located due west of Val Verde County. This gives some
extra confidence in the line of storms being a bit farther south
than what the HRRR is showing. Although the convection forming in
this area at the present time will not turn into the nocturnal system
tonight, it does show us synoptic forcing is in place. A secondary
area of lift can be seen south of El Paso and this should be the lift
that develops the line of storms expected tonight.

Additional rainfall amounts on top of what has already fallen will
average 1-3 inches for areas north of a Del Rio to Uvalde to Burnet
line with isolated locations picking up 5 inches. This will keep the
threat of additional flash flooding concerns ongoing through the
overnight periods. Impacts are still occurring near Camp Wood and
other portions of Real, Edwards, and Uvalde Counties and if the same
areas pick up the isolated 3-5 inches, then problems could get
become even worse. WPC maintains a high risk for excessive rainfall
for this area on its latest Day 1 outlook. Extended the Flash Flood
Watch for LLano and Gillespie County and will have these two counties
under the watch until 3 pm tomorrow. Ongoing precipitation, and the
approaching flood wave on the LLano River will become exacerbated
with any potential heavy rainfall tonight and tomorrow morning. Did
not make any temporal extensions to the rest of the watch this
afternoon, but some local extensions for the eastern extent of the
watch will be possible early tomorrow morning if conditions warrant.

A lot of the area is under a marginal risk of severe storms through
tonight with even a slight risk for the Edwards Plateau. Initially
the line of storms could be strong to severe with damaging winds the
main threat. However, low-level hodographs will support the threat of
isolated tornadoes as well with 0-3 SRH values up to 300 m2/s2.

The complex of showers and storms should be slowly weakening as they
move east tomorrow morning and afternoon across the CWA with rainfall
amounts tomorrow east of the current watch only expected to average
0.5-1.5" with isolated higher amounts. Can't rule out a need for an
isolated Flood Advisory or perhaps a Warning, but the threat of
widespread flash flooding is low. The boundary associated with the
leading edge of the precip is expected to be near the I35 corridor
tomorrow afternoon. CAPE values are expected to be above 2000 J/Kg
with ample upper level shear to support intensification and some
organized convection. With the convection more scattered in nature,
this would help overall help with severe chances as well. Helicity
values are not expected to be as high and therefore any tornado
threat will be lower as well, but can't be ruled out. Rain chances
will be decreasing through the period Tuesday night and will keep
the bulk of the rain chances in the eastern half of the area before
6z with lowering rain chances between 6z and 12z Tuesday night.

&&

.LONG TERM (Wednesday through Monday)...
A frontal boundary is expected to be through the area by Wednesday
morning and will show a rain free forecast from Wednesday through
Friday. This three day reprieve of rain will be nice as it will also
be a reprieve of hot and humid weather as well. Highs will top out in
the upper 70s to lower 80s with lows in the 50s and 60s. Medium range
guidance is showing another and stronger front arriving Saturday
night. Will show 20-40 percent with the FROPA. Both the GFS and
ECMWF and were showing a trailing disturbance behind the front and a
large area of post-frontal precipitation Sunday and into Monday. The
ECMWF has backed off to mainly the eastern areas and the GFS has
become even drier. Temperatures behind this front could be even
cooler than the Wednesday front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  83  66  83  60 /  40  70  50  10  -
Austin Bergstrom Intl Airport  72  84  66  83  59 /  40  70  50  10  -
New Braunfels Muni Airport     73  83  66  84  60 /  40  70  50  10  -
Burnet Muni Airport            71  80  61  81  56 /  50  80  40  -   -
Del Rio Intl Airport           71  84  63  86  66 /  80  60  10  -   10
Georgetown Muni Airport        72  82  63  81  57 /  40  70  50  -   -
Hondo Muni Airport             73  84  65  86  61 /  50  70  40  10  -
San Marcos Muni Airport        73  83  67  84  60 /  40  70  50  10  -
La Grange - Fayette Regional   74  86  69  85  61 /  40  60  50  10  -
San Antonio Intl Airport       73  84  67  85  61 /  40  70  50  10  -
Stinson Muni Airport           74  84  68  86  63 /  40  70  50  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Bandera-Edwards-Kerr-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

Flash Flood Watch through Tuesday afternoon for Gillespie-Llano.

&&

Mesoscale/Aviation...BMW
Synoptic/Grids...Hampshire
Hazardous weather outlook, Oct 8, 10:07 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1007 AM CDT Mon Oct 8 2018

TXZ171>173-183>194-202>209-217>225-228-091515-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1007 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A flash flood watch is in effect for western areas through
7 am Tuesday. Additional scattered to numerous showers and
thunderstorms are expected today and tonight. Locations to the
west of Interstate 35 are the most likely to see rainfall today
and tonight. Rainfall amounts of two to four inches are possible
with isolated amounts up to 8 inches. There is a marginal to
slight risk for severe thunderstorms today, as well, with the
greatest risk located across Val Verde County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms with locally
heavy rain are possible Tuesday and Tuesday night across the
central and eastern portions of the region. There is a marginal
risk for severe thunderstorms on Tuesday. Drier conditions are
expected for Wednesday through Friday. Another upper level system
will impact the area starting Friday night and continuing through
Sunday with increasing chances for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 8, 4:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      4 SE KERR WILDLIFE MANA 30.05N 99.45W
10/08/2018                   KERR               TX   LAW ENFORCEMENT

            THE KERR COUNTY SHERIFFS OFFICE REPORTS THAT
            MULTIPLE LOW WATER CROSSINGS ALONG FARM TO
            MARKET ROAD 1340 WEST OF HUNT ARE BEING
            CLOSED DUE TO HIGH WATER.

&&

EMP
Special weather statement, Oct 8, 5:07 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
507 PM CDT MON OCT 8 2018

TXZ183-082245-
Val Verde TX-
507 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Langtry, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Langtry and Shumla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3007 10140 2984 10122 2975 10141 2977 10140
      2975 10144 2978 10145 2979 10147 2976 10154
      2981 10154 2980 10157 2977 10158 2977 10163
      2976 10164 2977 10166 2976 10171 2978 10176
      2980 10176
TIME...MOT...LOC 2207Z 235DEG 22KT 2975 10166

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:05 PM CDTSpecial Weather StatementEWXReal40 min
Oct 7, 7:44 PM CDTSevere Thunderstorm WarningEWXKerr, Real46 min
Oct 7, 8:28 PM CDTSevere Thunderstorm WarningEWXReal32 min
Oct 7, 8:39 PM CDTAreal Flood AdvisoryEWXReal3 hr
Oct 7, 8:58 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Oct 7, 9:03 PM CDTTornado WarningEWXKerr, Real27 min
Oct 7, 9:16 PM CDTFlash Flood WarningEWXReal3 hr
Oct 7, 9:30 PM CDTTornado WarningEWXReal30 min
Oct 7, 9:32 PM CDTSpecial Weather StatementEWXReal58 min
Oct 7, 10:17 PM CDTAreal Flood AdvisoryEWXKerr3 hr
Oct 7, 10:27 PM CDTTornado WarningEWXEdwards, Real, Uvalde33 min
Oct 7, 10:38 PM CDTFlash Flood WarningEWXReal, Uvalde6 hr
Oct 7, 10:42 PM CDTFlash Flood WarningEWXKerr, Real2 hr
Oct 7, 11:14 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 7, 11:45 PM CDTTornado WarningEWXEdwards30 min
Oct 7, 11:53 PM CDTTornado WarningEWXReal37 min
Oct 7, 11:54 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 12:43 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Oct 8, 12:46 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 8, 1:47 AM CDTSpecial Weather StatementEWXEdwards28 min
Oct 8, 2:27 AM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 3:01 AM CDTRiver Flood WarningEWXUvalde55 hr
Oct 8, 5:55 AM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 7:00 AM CDTRiver Flood WarningEWXUvalde32 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde39 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde3 days
Oct 8, 11:11 AM CDTRiver Flood WarningEWXLlano57 hr
Oct 8, 11:53 AM CDTFlash Flood WarningEWXBandera, Kerr, Real3 hr
Oct 8, 1:57 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Oct 8, 3:47 PM CDTFlash Flood WarningEWXKerr3 hr
Oct 8, 5:07 PM CDTSpecial Weather StatementEWXVal Verde38 min
Oct 8, 6:19 PM CDTRiver Flood WarningEWXKerr15 hr
Oct 8, 6:42 PM CDTAreal Flood AdvisoryEWXKerr5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.